Caring for Yourself During Chemotherapy: How to Manage Dry Skin & Brittle Nails
by Dr. C.H. Weaver M.D. 3/2019
Chemotherapy can be effective treatment for cancer but may also cause physical side effects that may be uncomfortable and affect your appearance. These side effects, however, are manageable.
Both chemotherapy and radiation therapy can cause dry skin. Management of dry skin includes using moisturizer, avoiding things that make the symptoms worse, and protecting your skin until it returns to normal.
What is dry skin?
Dry skin is a lack or shortage of moisture in the skin, causing it to appear rough and scaly. It may feel tight and possibly itchy.
What causes dry skin?
There are many causes of dry skin, but for cancer patients, treatment is often a cause. Your skin cells are constantly renewing themselves by dividing rapidly in the deep layers and sloughing off the old cells at the surface. Both chemotherapy and radiation can disrupt this process, resulting in dry skin and other skin reactions.
Chemotherapy involves the use of drugs to destroy cancer cells. Chemotherapy works by destroying cells that grow rapidly, a characteristic of cancer cells. Unfortunately, chemotherapy also affects normal cells that grow rapidly, such as skin cells.
Radiation may also cause your skin to be dry and flaky. Skin reactions that are caused by radiation usually occur 2 to 3 weeks after radiation therapy begins and can take 4 to 6 weeks to heal.
Other factors that contribute to dry skin include:
- Extreme weather conditions
- Perfumed products
How can dry skin be managed?
Try the following tips for managing dry skin:
- Avoid long, hot showers and baths.
- Use only gentle, fragrance-free soaps and laundry detergents.
- For moisturizers, use creams or ointments instead of lotions; the thicker consistency may more effectively prevent dehydration.
- Apply moisturizers often, especially after showering or washing hands.
- If your skin is extremely dry and flaky, ask your doctor about ammonium lactate cream (prescription or over the counter).
- Be sure to use sunscreen (at least 30 SPF) when outdoors and reapply often.
- If your skin itches, ask your doctor about steroids or anesthetic medications (over-the-counter hydrocortisone creams may be too weak).
- If you plan to go swimming, ask your doctor first. Hot tubs should be avoided.
- Watch for signs of skin infection such as inflammation, open wounds, and discharge. See your doctor if this occurs.
- Drink plenty of fluids to keep your body well hydrated. Becoming dehydrated will cause your skin to dry out.
- Use lotions, creams or oils frequently. These products prevent water loss by placing an oily substance over the skin to keep water in or by attracting water to the outer skin layer from the inner skin layer.
- Use products that are mild and do not have perfume. The chemicals that are responsible for fragrances may further irritate your skin.
Things to avoid:
- Any allergen; skin reactions are very common when you are exposed to something you are allergic to
- Perfumed skin products; perfumes can be allergens and the chemicals may further irritate your skin
- Friction or rubbing on your skin; dry yourself after bathing by patting instead of rubbing with a rough towel
- Long hot baths with bubble bath; try a cool bath and apply bath oil when you are finished
- Extreme weather such as hot/dry or cold/windy; these will make your dry skin worse
- Wear soft, non-binding clothes.
- Wash clothes in mild detergent.
- Wear gloves to protect your hands.
Possible effects of chemotherapy on the nails include nails becoming dry and brittle, developing lines and ridges, and darkening. Changes to the nails will go away, but it may take several months to do so. Chemotherapy drugs known as taxanes are often associated with nail problems. Taxanes, which are frequently used to treat breast, prostate, and lung cancer, include Taxol® (paclitaxel) and Taxotere® (docetaxel).
You may be able to protect your nails by wearing special cooling gloves and socks during the infusion of chemotherapy. Watch for signs of nail inflammation, especially open wounds and discharge; this could be a sign of infection. See your doctor if you suspect an infection.
Hair loss is a dreaded side effect of chemotherapy and can be traumatic. Chemotherapy-related hair loss can affect your scalp as well as your eyebrows, eyelashes, and body. This occurs because chemotherapy attacks rapidly dividing cells, which include cancer cells as well as normal cells that divide rapidly, such as hair cells.
You can prepare yourself for the chance that you might lose your hair during chemotherapy. Start by asking your doctor how likely it is that the particular drug you’ll receive will cause hair loss (risk differs among drugs). If there’s a good chance that your hair will fall out, consider cutting it short so that you’ll have less hair to shed and the loss won’t be as dramatic.
Think about your options to cover your head—wigs, scarves, and caps. If you choose a wig and want a close match with your natural hair color, shop for a wig while you still have your hair. Contact your health insurance company and ask if they cover the cost of wigs for cancer patients (some do). If you decide not to cover your bare head, be sure to apply sunscreen whenever you’re outdoors.
Wait until you have finished chemotherapy to perm or color your hair. The chemicals used in these treatments may cause damage in addition to the effects of chemotherapy.
Learn about cosmetic techniques to compensate for lost eyebrows or lashes. Make-up can be used to create the illusion of brows and lashes.
Remember that hair almost always grows back after chemotherapy. It may come back with a different color or texture, but chances are it will be back!